Without evidence of benefit, an intervention should not be presumed to be beneficial or safe.

- Rogue Medic

Naloxone in cardiac arrest with suspected opioid overdoses

ResearchBlogging.org

Peter Canning is doing a countdown of the 16 Most Significant EMS Treatment Changes in My 20 Years as a Paramedic. Number 15 is Narrower use of Narcan, which is important and an improvement in patient care. The topic did encourage me to write about this study on naloxone (Narcan) in cardiac arrest from suspected opioid overdose.

Can naloxone improve survival from cardiac arrest?

This is an interesting study that looks at some old charts to try to figure out if naloxone made any difference when it was given to cardiac arrest patients suspected of having an opioid overdose. Here is the interesting part of their hypothesis –

Naloxone has been demonstrated to reduce action potential upstroke in guinea pig, canine, rabbit, and sheep myocardium.8,18,19 The inhibition of action potential upstroke is correlated with the inhibition of fast inward sodium currents. In addition, an effect on repolarizing potassium currents has been shown to suppress re-entrant rhythms by prolonging action potential duration and increasing the refractory period.23 Therefore, naloxone’s antiarrhythmic activity appears to be similar to both class I and III antiarrythmics.23 [1]

Amiodarone also has a shotgun effect on the conduction system, just like the person who decides to change all of the settings on a ventilator without waiting to see what any of the effects might be.

Of course, relying on an antiarrhythmic effect is not likely to improve survival, but it is worth studying.

There is no evidence that any antiarrhythmic drug given routinely during human cardiac arrest increases survival to hospital discharge. Amiodarone, however, has been shown to increase short-term survival to hospital admission when compared with placebo or lidocaine.[2]

The result appears to be just more people dying in the hospital, but ROSC (Return Of Spontaneous Circulation – the short-term change that rarely lasts when obtained with drugs) is hard to ignore.

I have pointed out that the addition of naloxone to the ventilation and epinephrine we are already giving is not likely to add any benefit. With respiratory depression/rerspiratory arrest as the suspected cause of cardiac arrest, these patients are some of the minority who may benefit from ventilation and should be ventilated. When the potentially reversible cause is hypoxia/anoxia, ventilation is a part of the treatment.


Click on images to make them larger.

Not a lot of patients, but New Jersey protocols require medical command permission to give naloxone in cardiac arrest, so there is not a lot of dumping of drugs that “couldn’t hurt” and are possibly coincidentally nearing their expiration date.

Changes in original rhythm noted immediately following naloxone administration, but before additional pharmacologic interventions, were defined as immediate changes. Delayed changes were defined as cardiac rhythm changes occurring after additional medications were administered but within a 10-min interval following initial naloxone dose. The primary outcome measure was change in cardiac activity from baseline based upon EKG rhythm. Secondary outcome measures examined included return of spontaneous circulation (ROSC), survival to hospital admission, and survival to hospital discharge.[1]

If the primary endpoint is a change in rhythm, then it appears that the naloxone is being given as an antiarrhythmic, but it is difficult to measure any effect on anything else naloxone might affect.

Naloxone was never the first drug given, but it was occasionally the last prehospital drug given, because of ROSC.

What were the results?

The charts reviewed were from 01/01/2003 to 12/31/2007, so all of the asystole and PEA (Pulseless Electrical Activity) patients had atropine in the protocol. Only one patient started in VF (Ventricular Fibrillation).

Only one patient survived. A 36 year old female, found in asystole. She received epinephrine two times and atropine two times over a 13 minute period. She remained in asystole. Following medical command orders, she received 2 mg naloxone and converted to sinus tachycardia (130 bpm) within 2 min.

She survived to be discharged at 11 days. No information on neurological function is provided. She may have gone to a nursing home or she may be a brain surgeon. We do not know.

1 out of 36 is just 2.8%. Not very good, but these were patients presenting in asystole/PEA, so nothing good is really expected.

At the end of the paper, the authors switch to claiming that this use of naloxone is somehow reversing opioid-induced histamine release. As if we do not successfully treat histamine release much more successfully with epinephrine.[3] Every patient received epinephrine at least one time in doses much larger than would be used for anaphylaxis prior to receiving naloxone. Anaphylaxis is the most extreme example of a histamine release effect.

If there is a positive effect from naloxone, that would be good to know. Unlike most other drugs used in cardiac arrest, naloxone does not appear to produce any significant harm to the heart or brain when used to treat cardiac arrest.

While we definitely do not want to just make this a part of the treatment algorithms without much better evidence, we should find out if there is any benefit. If naloxone has antiarrhythmic properties, is there any reason to limit the research to suspected opioid overdose? This might be difficult to study prospectively, although the other UMDNJ hospitals would seem to be ideal locations to look for suspected opioid overdose patients.

Footnotes:

[1] Naloxone in cardiac arrest with suspected opioid overdoses.
Saybolt MD, Alter SM, Dos Santos F, Calello DP, Rynn KO, Nelson DA, Merlin MA.
Resuscitation. 2010 Jan;81(1):42-6. Epub 2009 Nov 13.
PMID: 19913979 [PubMed – indexed for MEDLINE]

[2] Antiarrhythmics
2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care Science
Part 8: Adult Advanced Cardiovascular Life Support
Part 8.2: Management of Cardiac Arrest
Medications for Arrest Rhythms
Free Full Text from Circulation with link to PDF Download

[3] What About IV Epinephrine for Patients Who Are Not Dead
Rogue Medic
Fri, 30 Mar 2012
Article

Saybolt, M., Alter, S., Dos Santos, F., Calello, D., Rynn, K., Nelson, D., & Merlin, M. (2010). Naloxone in cardiac arrest with suspected opioid overdoses Resuscitation, 81 (1), 42-46 DOI: 10.1016/j.resuscitation.2009.09.016

.

Comments

  1. Live human study teaching chest compression’s only to ten’s of thousands of laypersons for opioid OD.
    http://journal.cpha.ca/index.php/cjph/article/view/3788

    Article Reference #26
    2010 American Heart Association Guidelines Part 12.7: Cardiac Arrest Associated With Toxic Ingestions
    http://circ.ahajournals.org/content/122/18_suppl_3/S829.full#sec-80

    Read all moderated comments Public Health training literature AHA & ILCOR guidelines
    https://volunteer.heart.org/apps/pico/Pages/PublicComment.aspx?q=891

    Response to Emily Oliver
    “….use of naloxone into their education programs. More research is needed regarding educational effectiveness…”

    Do we need more research on opioid poisoning resuscitation protocols? Clinicians see opioid poisoning daily in a clinical situation. Terminally ill are kept “comfortable” to wit OD narcotics. Cause of death acute respiratory failure.

    European Resuscitation Council Guidelines for Resuscitation 2010 Section 8.b Poisoning
    http://resuscitation-guidelines.articleinmotion.com/article/S0300-9572(10)00441-7/aim/

    Opioids
    “Opioid poisoning causes respiratory depression followed by respiratory insufficiency or respiratory arrest. The respiratory effects of opioids are reversed rapidly by the opiate antagonist naloxone.”

    Modifications for Advanced Life Support
    “There are no studies supporting the use of naloxone once cardiac arrest associated with opioid toxicity has occurred. Cardiac arrest is usually secondary to a respiratory arrest and associated with severe brain hypoxia. Prognosis is poor.”

    Agnotology is the study of culturally induced ignorance or doubt, particularly the publication of inaccurate or misleading scientific [medical] data. Agnotology focuses on the deliberate fomenting of ignorance or doubt in society.
    http://issuu.com/garythompson81/docs/agnotologynote.docx

    More Public Health training info https://vimeo.com/68067103

  2. Rogue Medic like your comments in “The Kitchen Sink…..” about Magic; Voodoo and cognitive dissonance.

    Told my fellow employees two years ago this live human study will make them physically & emotionally sick if they don’t remove the dissonance. It has and continues to make them sick, they say nothing??

    On the back of my business card, only lived in Toronto 5 years. I see this diagnosis in a hundred ways

    NEW DIAGNOSIS TORONTO VOODOO DEATH (TVD)

    CAUSE: LIVING IN FEAR OF THE REAL & IMAGINED; THEREFORE NOT LIVING

    SYMPTOMS: LOSS OF ALL REASONING
    FAILURE TO FOLLOW SIMPLE LOGIC
    CAN’T FORESEE CONSEQUENCES OF THEIR ACTIONS

    TREATMENT RECOMMENDATIONS: TEACH PATIENT THE MYSTERIES WHERE ALL WISDOM EMANATES

    EMERGENCY TREATMENT: PUMP AIR INTO THEIR HEADS

    VOODOO A DEROGATORY TERM ACTUALLY VODUN OF THE CREATORS MYSTERIES (GOD’S EMPLOYMENT)

    My favorite good bye “Don’t Forget the Magic”

Trackbacks

  1. […] Naloxone in cardiac arrest with suspected opioid overdoses – Thu, 05 Apr 2012 […]

  2. […] Response:  Naloxone in cardiac arrest with suspected opioid overdose Lay responders better find the patient before cardiac arrest, patient is probably brain dead lack of oxygen. […]

Speak Your Mind